Alert archive / Georgia / Special Weather Statements in 2020

Special Weather Statement, NWS Atlanta, GA

August 6, 2020Hancock County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 6, 2020, 8:41 PM EDT for Hancock County, Georgia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2020, 8:41 PM EDT (00:41 UTC)
Expired
Aug 6, 2020, 9:00 PM EDT
In force
19 min
Issued by
NWS Atlanta, GA
Wind
40

County Hancock County, GA

The radar

The Robins AFB radar (KJGX), 90 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS82 KFFC 070041
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
841 PM EDT Thu Aug 6 2020
 
GAZ061-070100-
Hancock GA-
841 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK COUNTY UNTIL
900 PM EDT...

At 841 PM EDT...a strong thunderstorm was near Culverton, or 7 miles
northeast of Sparta...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Powelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3332 8287 3334 8294 3343 8294 3343 8285
      3340 8283 3339 8283 3339 8282 3337 8282
      3336 8281
TIME...MOT...LOC 0041Z 204DEG 7KT 3336 8289 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:51 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 6, 2:51 PM EDT, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
251 PM EDT Thu Aug 6 2020

.SHORT TERM /Tonight through Friday Night/...
Convection a bit more sparse this afternoon, and confined mainly to
the far north so far. Should see coverage increase areawide, but
still remain isolated to scattered most areas. Marginal risk for
severe storms across the north in closer proximity to the upper
trough across the Tennessee/Ohio Valley and where instability is a
bit higher. Still likely to see some strong storms and cannot rule
out a few isolated damaging wind gusts elsewhere. Convection
expected to wane through the overnight hours but atmosphere would
support an isolated shower or brief thunderstorm through most of the
overnight period.

Upper pattern beginning to shift some through the period as upper
ridging over the western Atlantic and the southern plains build
westward and eastward respectively squeezing the upper trough
further north. Still ample moisture and instability for diurnal
convection tomorrow afternoon and evening. Temperatures also remain
at or a bit above normal. Heat index values will rise into the upper
90s/lower 100s across most of the area again Friday, but should
remain below advisory levels.

20

.LONG TERM /Saturday through Thursday/...
Fairly typical summertime pattern for the extended portion of the
forecast.

An old frontal boundary across south-central/south GA will continue
to meander across central portions of Georgia through early next
week before dissipating. Near normal temps/humidity for this time of
year will lead to the afternoon/evening development of showers and
thunderstorms. The old frontal boundary may provide for some focus,
providing for slightly higher pops in it's vicinity.

Even though temps in the upper 90s are likely through the weekend,
models are progging some drying out at the surface (likely due to
deep mixing). This means heat index/apparent t values should remain
under critical thresholds.

NListemaa

&&

.AVIATION... 18Z Update...

VFR conditions are expected to predominate across the forecast area
through the majority of the forecast period outside of isolated to
scattered convection. Will see some local to scattered MVFR or
lower conditions 06Z-14Z. Best chances for any impacts at the TAF
sites would be KAHN and briefly at KMCN. Best convective coverage
will be between 20Z and 02Z, although an isolated shower or
thunderstorm is possible at any time. Winds remain somewhat
variable in direction, but should be predominately southwest to
northwest at 4-8kt, diminishing to 2-5kt after 00Z.

//ATL Confidence...18Z Update...

Medium to high all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  91  69  94 /  40  50  30  20
Atlanta         73  90  72  93 /  30  30  20  10
Blairsville     64  83  62  86 /  60  40  30  20
Cartersville    71  91  68  94 /  40  30  20  10
Columbus        72  95  73  97 /  20  30  20  10
Gainesville     69  89  69  91 /  50  40  30  10
Macon           71  94  72  96 /  20  40  30  20
Rome            71  92  69  94 /  40  30  20  10
Peachtree City  71  91  70  93 /  30  30  20  10
Vidalia         73  95  74  96 /  40  60  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....NListemaa
AVIATION...20
Hazardous weather outlook, Aug 6, 10:10 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1010 AM EDT Thu Aug 6 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071015-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1010 AM EDT Thu Aug 6 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening, mainly between 3 PM and 9 PM.
A few storms may become strong to briefly severe. Damaging wind
gusts, frequent lightning, and locally heavy rainfall will be
possible with any severe storms that occur.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are possible each day from Friday through
Wednesday, mainly in the afternoon and evening hours. A few
storms each day could become strong to briefly severe, capable of
producing damaging wind gusts, frequent lightning, and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Aug 6, 7:39 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
739 PM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 NE BRIDGEMILL         34.19N  84.54W
08/06/2020                   CHEROKEE           GA   EMERGENCY MNGR

            AMMENDED FROM PREVIOUS LSR: AT LEAST 10 TREES DOWN WITH
            ISOLATED DAMAGE TO SOME HOUSE ROOFING SW OF CANTON IN
            THE AREA AROUND BELLS FERRY RD

&&

CORRECTED REMARKS

EVENT NUMBER FFC2001064

THIEM
Special weather statement, Aug 6, 7:42 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
742 PM EDT Thu Aug 6 2020

GAZ049-050-070015-
Morgan GA-Greene GA-
742 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND NORTHWESTERN GREENE
COUNTIES UNTIL 815 PM EDT...

At 742 PM EDT...a strong thunderstorm was near Madison...moving east
at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Madison, Buckhead, Greshamville and Wrayswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3357 8322 3351 8346 3359 8354 3368 8344
      3373 8319 3372 8318
TIME...MOT...LOC 2342Z 263DEG 6KT 3354 8345

WIND...40MPH
Local storm report, Aug 6, 7:44 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
744 PM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     1 W BUFFINGTON          34.24N  84.44W
08/06/2020                   CHEROKEE           GA   PUBLIC

            APPROX HALF A DOZEN TREES DOWN ABOUT 1 MILE EAST OF
            CANTON CENTER, JUST OFF HWY 20.

&&

EVENT NUMBER FFC2001065

THIEM
Local storm report, Aug 6, 7:48 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
748 PM EDT THU AUG 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 NW SUTALLEE           34.23N  84.63W
08/06/2020                   CHEROKEE           GA   EMERGENCY MNGR

            TREES DOWN NW OF SUTALLEE ON SUTALLEE RIDGE TRAIL

&&

EVENT NUMBER FFC2001066

THIEM
Special weather statement, Aug 6, 7:57 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
757 PM EDT Thu Aug 6 2020

GAZ076-070015-
Jefferson GA-
757 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
815 PM EDT...

At 757 PM EDT...a strong thunderstorm was near Matthews, or 12 miles
southwest of Grovetown...moving east at 5 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

This storm will remain over mainly rural areas of north central
Jefferson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3325 8240 3329 8241 3331 8238 3331 8234
      3330 8231 3327 8228
TIME...MOT...LOC 2357Z 262DEG 5KT 3330 8233

WIND...40MPH
Special weather statement, Aug 6, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
841 PM EDT Thu Aug 6 2020

GAZ061-070100-
Hancock GA-
841 PM EDT Thu Aug 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK COUNTY UNTIL
900 PM EDT...

At 841 PM EDT...a strong thunderstorm was near Culverton, or 7 miles
northeast of Sparta...moving northeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Powelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3332 8287 3334 8294 3343 8294 3343 8285
      3340 8283 3339 8283 3339 8282 3337 8282
      3336 8281
TIME...MOT...LOC 0041Z 204DEG 7KT 3336 8289

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:57 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren, Wilkes32 min
Aug 6, 9:06 PM EDTSpecial Weather StatementFFCHancock24 min
Aug 6, 11:47 PM EDTSpecial Weather StatementFFCTaylor28 min
Aug 7, 12:13 AM EDTSpecial Weather StatementFFCTaylor32 min
Aug 7, 4:34 PM EDTSpecial Weather StatementFFCUnion56 min
Aug 7, 5:51 PM EDTSevere Thunderstorm WarningFFCEmanuel, Jefferson, Johnson39 min
Aug 7, 6:24 PM EDTSpecial Weather StatementFFCJasper, Putnam36 min
Aug 7, 6:47 PM EDTSpecial Weather StatementFFCEmanuel, Johnson58 min
Aug 7, 6:53 PM EDTSevere Thunderstorm WarningFFCGreene, Morgan, Putnam52 min
Aug 7, 7:02 PM EDTFlash Flood WarningFFCEmanuel5 hr
Aug 7, 7:11 PM EDTSpecial Weather StatementFFCBarrow34 min
Aug 7, 7:47 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Madison, Oconee32 min
Aug 7, 7:53 PM EDTSevere Thunderstorm WarningFFCGreene, Oglethorpe, Taliaferro, Wilkes26 min

Nearby

Special Weather Statements in Georgia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.